South Dakota, 2012

Damaging Winds in South Dakota, July 23, 2012

July 23, 2012 · NWS UNR · 2 events in 2 counties and zones

Straight line winds estimated at 70 mph caused structure and tree damage near Maverick Junction and Buffalo Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Straight line winds estimated at 70 mph caused structure and tree damage near Maverick Junction and Buffalo Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 4:51 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 4:51 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT MON JUL 23 2012

.AVIATION...00Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. THE EXCEPTION
WILL BE NEAR SCATTERED THUNDERSTORMS OVER AND EAST OF THE BLKHLS
THROUGH THIS EVNG. ON THE LARGER SCALE...THERE WILL BE AN AREA OF
MID TO UPPER LEVEL MOISTURE THAT REMAINS OVER THE AREA THROUGH THE
PERIOD...WHICH COULD CONTRIBUTE TO ISOLD THUNDERSTORMS AT ABOUT
ANY TIME. THE BEST CHANCE...HOWEVER...WILL OCCUR TUESDAY AFTERNOON
IN THE VICINITY OF THE BLKHLS AND EASTWARD AS A COLD FRONT
APROACHES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 148 PM MDT MON JUL 23 2012/

DISCUSSION...WATER VAPOR SHOWS SHORT WAVE EMBEDDED IN THE
MONSOONAL FLOW MOVING THROUGH CNTRL MT/WRN WY. AT THE SURFACE...A
NEARLY STATIONARY BOUNDARY EXTENDS FROM CNTRL MT SEWD THROUGH THE
BLKHLS AND INTO SCNTRL SD. MLCAPES HAVE RISE TO AROUND 1500J/KG
NORTH OF THE BOUNDARY WHERE MOIST NE/E UPSLOPE FLOW EXISTS.

THIS AFTN/TONIGHT...CONVECTION EXPECTED TO INCREASE AS
AFOREMENTIONED SHORT WAVE MOVES INTO THE WRN DAKOTAS. 0-6KM BULK
SHEAR IN THE 35-50KT RANGE NORTH OF THE SURFACE BOUNDARY WILL
SUPPORT SOME SVR STORMS. ORDINARY STORM MOTIONS QUITE SLOW...AND
GIVEN PRECIPITABLE WATERS AROUND 1.5 INCHES SOME HEAVY RAIN A
POSSIBILITY. STORM MOTIONS FOR SUPERCELLS ARE EXPECTED TO BE
FASTER.

TUESDAY...UPPER LOW CURRENTLY OVER THE PAC NW WILL MOVE EWD ACROSS
SERN ALTA/SRN SASK WITH A COLD FRONT DRAGGING SEWD ACRS THE CWFA.
THIS COLD FRONT ALONG WITH LOWERING HEIGHTS ALOFT WILL TRIGGER
ANOTHER ROUND OF CONVECTION...WITH SHEAR SUFFICIENT FOR MORE
POTENTIAL SVR STORMS. PCPN COULD BECOME RATHER WIDESPREAD LATE
TUESDAY AFTN AND EVENING GIVEN A STRONG SHORT WAVE ROTATING
THROUGH THE UPPER TROF.

WEDNESDAY...SOMEWHAT COOLER TEMPS EXPECTED BEHIND THE COLD FRONT.
TSTMS POSSIBLE AGAIN DURING THE AFTN/EVE WITH CYCLONIC FLOW ALOFT
BUT THREAT FOR SVR STORMS WILL BE MORE LIMITED. MONSOON MOISTURE
WILL PUSH SOUTH OF THE AREA WEDNESDAY NIGHT.

EXTENDED...DURING THE LAST HALF OF THIS WEEK THE WESTERN U.S.
UPPER RIDGE WILL BE MAKING ITS WAY BACK TO THE CENTER PART OF THE
COUNTRY IN THE WAKE OF A STRONG UPPER LOW CROSSING THE GREAT LAKES
REGION. THURSDAY AND FRIDAY WILL SEE THE MOSTLY BENIGN WEATHER
FOLLOWING THE UPPER LEVEL SYSTEM. THE RIDGE IS NOT FORECAST TO BE
QUITE AS STRONG AS BEFORE BY THE WEEKEND BUT MOISTURE AND
INSTABILITY FOR CONVECTION ARE FORECAST TO RETURN TO THE NORTHERN
PLAINS BY LATE SATURDAY AND THE PATTERN REMAINS SOMEWHAT
PROGRESSIVE WHEN A WEAK SYSTEM CROSSES THE FORECAST AREA LIKELY
TRIGGERING SCATTERED CONVECTION. MOSTLY DRY STABLE CONDITIONS ARE
EXPECTED AGAIN LATE SUNDAY AND MONDAY UNDER WEAK SUBSIDENCE.
LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...CARPENTER
AVIATION...BUNKERS
Hazardous weather outlook, Jul 23, 4:09 AM MST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
509 AM MDT MON JUL 23 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
509 AM MDT (609 AM CDT) MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS
INTO NORTHWEST SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL MOVE ACROSS THE AREA TUESDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 23, 5:21 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SW ELM SPRINGS        44.26N 102.60W
07/23/2012  E1.00 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jul 23, 5:22 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     5 SW ELM SPRINGS        44.26N 102.60W
07/23/2012  E60 MPH          MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jul 23, 5:39 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     7 SE MUD BUTTE          44.93N 102.77W
07/23/2012  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 23, 6:32 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
07/23/2012  M59 MPH          MEADE              SD   MESONET

            REPORTED BY SDSU AG WEATHER MESONET.

&&

BUNKERS
Special weather statement, Jul 23, 7:09 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT MON JUL 23 2012

SDZ027-041-240245-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
809 PM MDT MON JUL 23 2012

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PROVO TO 7 MILES NORTHEAST OF RUMFORD TO 11 MILES WEST OF SLIM
BUTTE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDGEMONT...
  OELRICHS...
  ANGOSTURA RESERVOIR...

&&

LAT...LON 4299 10405 4301 10406 4324 10407 4337 10389
      4332 10330 4326 10300 4299 10301
TIME...MOT...LOC 0209Z 239DEG 18KT 4321 10394 4320 10356
          4305 10303

JC
Special weather statement, Jul 23, 7:40 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT MON JUL 23 2012

SDZ027-029-030-041-074-240330-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
840 PM MDT MON JUL 23 2012

AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COTTONWOOD SPRINGS DAM...OR 8 MILES
SOUTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
COTTONWOOD SPRINGS DAM AROUND 850 PM MDT.
COLD BROOK RESERVOIR AND DOWNTOWN HOT SPRINGS AROUND 855 PM MDT.
WIND CAVE VISITORS CENTER AROUND 910 PM MDT.
BUFFALO GAP AROUND 915 PM MDT.

&&

LAT...LON 4372 10355 4348 10310 4325 10363 4338 10383
TIME...MOT...LOC 0239Z 225DEG 24KT 4339 10362

JC

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
July 23, 8:01 PM MST
Where
Fall River County, 3 mi SE of Hot Springs
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.401, -103.435

Strong winds blew out windows, uprooted large trees, and snapped power poles.

Thunderstorm Wind, Custer

When
July 23, 8:15 PM MST
Where
Custer County, Buffalo Gap
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.500, -103.320

Strong winds damaged roofs, mobile homes, and trees in Buffalo Gap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391837, 402863.